Montana, 2013

Hail and Damaging Winds in Montana, August 3, 2013

August 3, 2013 · NWS GGW · 11 events in 4 counties and zones

An upper-level short-wave trough from the west and moist surface winds from the southeast combined with an unstable atmosphere to allow severe thunderstorms to develop across most of eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper-level short-wave trough from the west and moist surface winds from the southeast combined with an unstable atmosphere to allow severe thunderstorms to develop across most of eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 3, 1:36 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 1:36 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT SAT AUG 3 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPPER LEVEL SHORTWAVE TROUGH IS MOVING ACROSS CENTRAL MONTANA THIS
AFTERNOON. THUNDERSTORMS...SOME SEVERE HAVE DEVELOP AHEAD OF THIS
TROUGH. AIRMASS IN CENTRAL AND EASTERN MONTANA IS VERY UNSTABLE
WITH LIFTED INDICIES NEAR -4 AND CAPE 1000 TO 1500 J/KG. THE WAVE
AND STORMS WILL MOVE EAST INTO EASTERN MONTANA DURING THE LATE
AFTERNOON AND EARLY EVENING. EXPECT SCATTERED TO NUMEROUS
THUNDERSTORMS THIS EVENING EXTENDING INTO THE OVERNIGHT HOURS
MAINLY IN THE EAST.

THE WAVE WILL MOVE TO THE EAST OVERNIGHT AND SOMEWHAT DRIER
AIRMASS WILL MOVE INTO THE AREA FOR SUNDAY. ENOUGH INSTABILITY
LINGERS FOR A SLIGHT CHANCE OF THUNDERSTORMS.
UPPER RIDGE BRIEFLY EXTENDS INTO THE NORTHERN ROCKIES SUNDAY NIGHT
AND MONDAY BEFORE THE STRENGTHENING HUDSON BAY LOW COMES TO
DOMINATE OVER CENTRAL CANADA AND THE NORTHERN PLAINS. COLD FRONT
PRESSES SOUTH FROM CANADA IN THE AFTERNOON WITH A CHANCE OF
THUNDERSTORMS. FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

GIVEN THE RECENT WET MODEL BIAS...I FELT IT WAS PRUDENT TO CUT
BACK POPS...ESPECIALLY WHERE RECENT MODEL RUNS HAVE SHOWN A DRY
CONSENSUS. MOST OTHER ADJUSTMENTS MADE TO THE GRIDS WERE MINOR IN
NATURE AND REFLECTED AN ALIGNMENT WITH RECENT MODEL RUNS...ETC.

LATEST MODEL DEPICTIONS OF THE MID-WEEK ARCTIC LOW SHOW A MINIMAL
IMPACT TO OUR CWA...POSSIBLY A WEAK COLD FRONT DROPPING
TEMPERATURES BY 5 TO 10 DEGREES FOR TUESDAY AND WEDNESDAY. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...THE OVERALL SYNOPTIC PATTERN
ACROSS THE CONUS CONSISTS BROADLY OF AN UPPER TROUGH ACROSS THE
NORTHEAST...A RIDGE ACROSS THE SOUTHERN U.S. THAT OCCASIONALLY
PUSHES NORTH INTO THE UPPER MIDWEST...AND ANOTHER LARGE UPPER
TROUGH OVER THE PACIFIC. THIS PATTERN LOOKS TO REMAIN FAIRLY
STATIC THROUGHOUT THE EXTENDED PERIOD STARTING MONDAY NIGHT ALL
THE WAY INTO NEXT WEEKEND. TEMPERATURE TRENDS WILL DEPEND UPON
MOVEMENT OF THESE OVERALL FEATURES. PRECIPITATION CHANGES WILL
DEPEND UPON TRACK/TIMING OF SHORTWAVE FEATURES PROPAGATING THROUGH
THE FLOW ALOFT.

HAVING SAID ALL THAT...MONDAY NIGHT THROUGH TUESDAY NIGHT WILL
PLACE NORTHEAST MONTANA IN NORTHWEST FLOW ALOFT WITH THE UPPER
RIDGE TO THE WEST AND A CLOSED LOW TO THE NORTHEAST. THE 03/00Z MODEL
SUITE CONTINUES TO EJECT SHORTWAVE ENERGY ACROSS THE CWA WITH A
SURFACE COLD FRONT AND SO WILL INCREASE TO CHANCE POPS...ESPECIALLY
IN THE NORTHERN ZONES WHERE BEST DYNAMIC SUPPORT WILL BE.

WEDNESDAY THROUGH THURSDAY NIGHT...MODEL GUIDANCE CONTINUES TO KEEP
NORTHEAST MONTANA ON THE COLDER SIDE OF A THERMAL BOUNDARY WITH
850MB TEMPERATURES COOLING INTO THE SINGLE DIGITS IN THE FAR
NORTHEASTERN ZONES BY MIDWEEK. THIS IS SUPPORTIVE OF TEMPERATURES
WELL BELOW SEASONAL NORMALS FOR EARLY AUGUST. MODELS SHOW
DISAGREEMENT ON HANDLING OF WEAK DISTURBANCES IN THE NORTHWEST
FLOW ALOFT BUT GIVEN A CONTINUATION OF AN ACTIVE PATTERN WILL
MAINTAIN AT LEAST SLIGHT CHANCE POPS GOING ACROSS MUCH OF THE CWA.

FRIDAY AND BEYOND...RIDGE AXIS ACROSS WESTERN/CENTRAL MONTANA MAY
TRANSLATE EASTWARD AND OVER NORTHEAST MONTANA. THIS WOULD SUPPORT
LARGE SCALE SUBSIDENCE OVER THE CWA AND WITH RISING HEIGHTS A
GRADUAL WARMING TREND MAY INITIATE. AFTER A FEW MORE RUNS OF THE
MODELS BETTER CONTINUITY SHOULD PROVIDE BETTER CONFIDENCE ON THIS
AS IT GETS A BIT CLOSER IN TIME. FOR NOW DID ALLOW DAYTIME HIGHS
ACROSS NORTHEAST MONTANA TO FINALLY REACH THE UPPER 70S TO LOWER 80S
AGAIN IN MOST PLACES BY NEXT WEEKEND. MALIAWCO

&&

.AVIATION...

WHILE VFR CONDITIONS WILL PREVAIL FOR MOST OF THE TAF CYCLE FOR
MOST OF THE TAF SITES TODAY...STRONG TO SEVERE THUNDERSTORMS WILL
FORM AND SPREAD ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. AT THIS TIME IT SEEMS KGDV WILL MOST LIKELY BE IMPACTED
WITH STRONG WINDS AND VLIFR CONDITIONS SOMETIME BETWEEN 02Z AND
05Z TONIGHT. ALL REMAINING TAF SITES WILL LIKELY EXPERIENCE VCTS
AND MAYBE MVFR CEILINGS FROM 23Z TO 05Z. AMENDMENTS WILL BE
NECESSARY TONIGHT. VFR CONDITIONS WILL RETURN WITH SOME LINGERING
SCT CLOUDS AROUND THE AREA TOWARD THE END OF THIS TAF PERIOD.
BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 3, 2:38 AM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
338 AM MDT SAT AUG 3 2013

MTZ016>027-059>062-040945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
338 AM MDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER SYSTEM WILL MOVE ACROSS THE STATE TODAY...PRODUCING
THUNDERSTORMS ACROSS NORTHEAST MONTANA IN THE AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 138 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Petroleum

When
August 3, 3:40 PM MST
Where
Petroleum County, 5.71 mi NNE of Winnett
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
47.080, -108.320

Trained spotter reported tennis ball sized hail, broken windows and skylights, and 0.62 inches of rain.

Hail, Garfield

When
August 3, 3:55 PM MST
Where
Garfield County, 12.14 mi E of South Sawmill Raws
Measured
2 in hail
Reported by
Public
Coordinates
47.560, -107.270

Public reported hen egg sized hail.

Hail, Garfield

When
August 3, 3:55 PM MST
Where
Garfield County, 12.12 mi E of South Sawmill Raws
Measured
2.5 in hail
Reported by
Public
Coordinates
47.570, -107.270

Public reported tennis ball sized hail.

Hail, Garfield

When
August 3, 4:15 PM MST
Where
Garfield County, 2.8 mi N of Mosby
Measured
1.25 in hail
Reported by
Public
Coordinates
47.040, -107.880

Public reported half dollars sized hail and wind gusts up to 50 mph.

Hail, Garfield

When
August 3, 4:20 PM MST
Where
Garfield County, 2.73 mi ENE of Mosby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.020, -107.820

Trained spotter reported 1.10 inches of rain in 10 minutes and quarter-sized hail.

Hail, Garfield

When
August 3, 4:30 PM MST
Where
Garfield County, 20.23 mi N of Jordan Airport (Kjdn)
Measured
1.25 in hail
Reported by
Public
Coordinates
47.620, -106.890

Public reported half dollar sized hail at the Hell Creek Recreation Area.

Hail, Petroleum

When
August 3, 4:30 PM MST
Where
Petroleum County, 9.89 mi SE of Winnett
Measured
0.75 in hail
Reported by
Public
Coordinates
46.900, -108.200

Public estimated penny-sized hail resulting in total crop loss.

Thunderstorm Wind, Petroleum

When
August 3, 4:30 PM MST
Where
Petroleum County, 9.89 mi SE of Winnett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.900, -108.200

Public estimated wind gusts up to 60 mph.

Thunderstorm Wind, Garfield

When
August 3, 5:10 PM MST
Where
Garfield County, 7.83 mi NNW of Van Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.460, -106.420

Public reported wind gusts up to 60 mph.

Thunderstorm Wind, Dawson

When
August 3, 7:35 PM MST
Where
Dawson County, 8.96 mi WNW of Hoyt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.000, -105.010

Trained spotter reported wind gusts up to 60 mph.

Hail, McCone

When
August 3, 11:00 PM MST
Where
McCone County, 3.1 mi WNW of Ft Peck Lake Handar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.040, -106.410

Trained spotter reported 3 inches of rain in one hour and some nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474493, 474494, 474495, 474496, 474498, 474497, 474500, 474501, 474499, 474502, 474504.